Alert archive / Michigan / Special Weather Statements in 2018

Special Weather Statement, NWS Gaylord, MI

July 30, 2018Otsego County, Michigan

NWS Gaylord, MI issued this special weather statement at Jul 30, 2018, 6:44 PM EDT for Otsego County, Michigan. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 6:44 PM EDT (22:44 UTC)
Expired
Jul 30, 2018, 7:00 PM EDT
In force
16 min
Issued by
NWS Gaylord, MI

County Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 18 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS83 KAPX 302244
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
644 PM EDT MON JUL 30 2018

MIZ022-302300-
Otsego-
644 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OTSEGO COUNTY...

At 644 PM EDT, a strong thunderstorm was located near Elmira, or 9 
miles northwest of Gaylord, moving south at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Elmira. 

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.

LAT...LON 4500 8467 4499 8485 4503 8486 4511 8486
      4512 8474 4513 8474 4513 8471
TIME...MOT...LOC 2244Z 356DEG 10KT 4509 8480 

$$

JZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 30, 3:56 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 30, 3:56 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
356 PM EDT Mon Jul 30 2018

.NEAR TERM...(Through Tonight)
Issued at 351 PM EDT Mon Jul 30 2018

...Scattered convection to end this evening...

High Impact Weather Potential: Minimal.

Pattern Synopsis/Forecast: Weak east-west high pressure ridge
extends from the northern Plains across the Great Lakes at mid
afternoon...with weak flow through across the upper Lakes through
mid levels.  A better-defined cold front stretches from southern
James Bay across far northern Ontario and across Lake Winnipeg. Some
residual mid level thermal troughing and energy evident in water
vapor imagery helping bubble up some convection around the periphery
of northern Lower Michigan...as well as along colliding lake breezes
across eastern Upper.

Primary Forecast Concerns: Pretty minimal forecast concerns...Weak
deep layer flow pattern continues tonight...and pretty much
anticipating a repeat of Sunday evening with convection fading with
loss of diurnal heating.  Light winds will promote some fog patches
especially in spots that pick up some rain this afternoon...and
perhaps may see some fog/stratus patches from northern portions of
Lakes Huron/Michigan float into eastern Upper overnight.

&&

.SHORT TERM...(Tuesday through Thursday)
Issued at 351 PM EDT Mon Jul 30 2018

...Shower Chances mainly Midweek...

High Impact Weather Potential: None.

Pattern Synopsis/Forecast: Split flow pattern in place today across
the central/eastern CONUS with a mid level trough axis stretching
from the Great Lakes into the Midwest. Southern stream branch dives
down through the central/southern plains then east through the Ohio
Valley with a notable vorticity max over Nebraska. Elongated modest
surface high pressure stretches across the Great Lakes into the
Northern Plains. Cooler air aloft across the region along with
daytime heating has lead to shower/storm activity once again for
northern Michigan.

Northern Michigan ends up sandwiched between the northern and
southern streams on Tuesday as aforementioned vorticity max/trough
axis swings into the Ohio Valley and amplifies, and northern stream
energy dips down into the northern Great Lakes. Then,
northern/southern stream phasing takes shape late Tuesday night
through the midweek period with short wave energy and modest surface
low pressure running up through the central lakes region while a
northern stream cold front sags down into the region.

Primary Forecast Concerns: None. Subtle mid level warming seen in
the last few days continues into Tuesday resulting in further
diminishing daytime instability. NAM forecast soundings are certainly
the most bullish from an instability standpoint (typical) and
suggest the possibility of instability showers/thunder once again.
GFS soundings are more capped/less supportive and probably more
believable owing to it's more realistic sfc dewpoints. I can buy
seeing a few showers pop again across the highlands of northern
lower Michigan during the afternoon where low level convergence will
be maximized. Will leave thunder out of the forecast.

As mentioned, northern/southern stream phasing takes shape Tuesday
night through Wednesday as short wave energy and modest surface low
pressure ride up through the central Great Lakes, while northern
stream surface trough/cold front sags into northern Michigan and
stalls through midweek. Trend remains for forcing/precip with the
southern stream wave to slide by to our S/E Tuesday night, and will
thus remove pops from the forecast. Chances for showers and
thunderstorms return for Wednesday into Thursday as the northern
stream system slips into northern Michigan, stalls and eventually
washes out.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 351 PM EDT Mon Jul 30 2018

High Impact Weather Potential: None for now.

Hemispheric five-wave long wave pattern analysis/initialization this
morning reveals long wave troughing across central/eastern Canada
down into the Great Lakes, associated "cooler" air aloft maintaining
our pseudo unsettled weather of the last few days. Through the
extended period, long range guidance solutions retrograde the Great
Lakes long wave trough back along the west coast of NOAM allowing
some fairly warm air/ridging to once again spread back through the
Midwest and Great Lakes region. Thus, a warmer and overall drier
period is anticipated through the weekend into early next week. That
said, with warm and more humid air leaning into the Upper Midwest/
western Great Lakes region, there will be some lower end
possibilities of showers/storms particularly across the northern
lakes region closer to stronger belt of westerlies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 351 PM EDT Mon Jul 30 2018

VFR conditions expected at all terminals through Tuesday morning.
Some pop-up convection nearby will likely not impact any of the
airports...and is expected to fade this evening.

&&

.MARINE...
Issued at 351 PM EDT Mon Jul 30 2018

Overall light wind regime continues across the region for the next
few days, winds 10 knots or less and waves 2 feet or less. Mainly
quiet weather anticipated through Tuesday night. Rain chances do
increase Wednesday and Wednesday night on the lakes.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JPB
SHORT TERM...BA
LONG TERM...BA
AVIATION...JPB
MARINE...BA
Hazardous weather outlook, Jul 30, 3:54 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
354 PM EDT Mon Jul 30 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-311000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
354 PM EDT Mon Jul 30 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

A few thunderstorms will be found across the outlook are through
early evening. No severe storms are expected. However, stronger
storms may produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a chance for thunderstorms at times across the
outlook area during the Wednesday through Friday timeframe. Severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jul 30, 4:48 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
448 PM EDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             MANCELONA               44.91N 85.06W
07/30/2018  E0.25 INCH       ANTRIM             MI   PUBLIC

&&

JZ
Special weather statement, Jul 30, 5:02 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Gaylord MI
502 PM EDT MON JUL 30 2018

MIZ021-302130-
Antrim-
502 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ANTRIM COUNTY...

At 501 PM EDT, a strong thunderstorm was located near Jordan
Township, or 10 miles south of Boyne City. The storm is nearly
stationary.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

This storm will remain over northeastern Antrim County, west of
Elmira.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.

LAT...LON 4503 8512 4512 8499 4504 8485 4494 8498
TIME...MOT...LOC 2101Z 315DEG 1KT 4504 8500

JZ
Special weather statement, Jul 30, 5:49 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Gaylord MI
549 PM EDT MON JUL 30 2018

MIZ033-302215-
Missaukee-
549 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MISSAUKEE COUNTY...

At 549 PM EDT, a strong thunderstorm was located near Moddersville,
or 11 miles southwest of Houghton Lake, moving southeast at 5 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Moddersville.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4417 8501 4425 8493 4421 8485 4416 8486
TIME...MOT...LOC 2149Z 311DEG 6KT 4417 8492

JZ
Special weather statement, Jul 30, 6:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
644 PM EDT MON JUL 30 2018

MIZ022-302300-
Otsego-
644 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OTSEGO COUNTY...

At 644 PM EDT, a strong thunderstorm was located near Elmira, or 9
miles northwest of Gaylord, moving south at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Elmira.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Gaylord.

LAT...LON 4500 8467 4499 8485 4503 8486 4511 8486
      4512 8474 4513 8474 4513 8471
TIME...MOT...LOC 2244Z 356DEG 10KT 4509 8480

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:02 PM EDTSpecial Weather StatementAPXAntrim28 min
Jul 30, 5:49 PM EDTSpecial Weather StatementAPXMissaukee26 min
Jul 30, 7:38 PM EDTSpecial Weather StatementAPXKalkaska22 min

Nearby

Special Weather Statements in Michigan, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.